Resource Logo
HIV i-Base

Atazanavir-associated nephrolithiasis: cases from the US Food and Drug Administration–s Adverse Event Reporting System




 

A review of atazanavir-related nephrolithiasis collected from case reports to an adverse events programme in the US was published as a research letter in the 31 July 2007 issue of the journal AIDS. [1]

Kirk Cahn-Tack and colleagues identified 30 cases of nephrolithiasis in HIV-infected patients taking an atazanavir-based regimen that had been reported to the Adverse Event Reporting System (AERS) of the US Food and Drug Administration (FDA) from December 2002 to January 2007. Many of these patients required hospitalisation for management, including lithotripsy, ureteral stent insertion, or endoscopic stone removal.

The AERS is a voluntary reporting system and the database contains spontaneous reports generated by health professionals, consumers, and manufacturers from the United States and other countries. [2]

The 30 cases (21 men, 5 women, 4 gender not reported) included two cases that have previously been published. [3, 4]

Five patients (17%) had underlying liver disease: four patients had hepatitis C (one with cirrhosis), and one patient had hepatitis B with cirrhosis. Three patients had pre-existing renal disease and five patients (17%) had a history of nephrolithiasis.

Of the 20 cases reporting complete antiretroviral information (medications and doses), 13 patients received concomitant tenofovir and 17 patients received 100 mg ritonavir. Among 14 cases reporting stone analysis, 12 had atazanavir confirmed by infrared spectrophotometry or other analysis. In six cases with available data, atazanavir concentrations in the stone ranged from 40 to 100%. In 17 cases with complete atazanavir treatment history, the median time between atazanavir initiation and the onset of nephrolithiasis was 1.7 years (range 5 weeks to 6 years).

Five patients developed renal insufficiency (four with acute renal insufficiency and one with a worsening of baseline chronic renal insufficiency) at the time of nephrolithiasis. In all four cases of acute renal insufficiency, renal function returned to baseline after stone removal and atazanavir discontinuation. In the patient who developed a worsening of baseline chronic renal insufficiency, renal function improved but had not returned to its previous baseline after stone removal. Only 9/30 patients discontinued atazanavir after nephrolithiasis was diagnosed.

The mechanism for the development of atazanavir-associated nephrolithiasis is unknown. Further information is needed to determine whether patients with pre-existing hepatic or renal impairment or a history of nephrolithiasis are at an increased risk of this event.

The researchers concluded that although the voluntary nature of these reports prevented an estimation of the likely prevalence or risk, healthcare professionals and patients should be informed that nephrolithiasis is a possible adverse event with atazanavir.

References
1. Chan-Tack KM, Truffa MM, Struble K et al. Atazanavir-associated nephrolithiasis: cases from the US Food and Drug Administration’s adverse event reporting system. AIDS:Volume 21(9)31 May 2007p 1215-1218.
2. Kessler DA. Introducing MEDWatch. A new approach to reporting medication and device adverse effects and product problems. JAMA 1993; 269:2765-2768.
3. Chang HR, Pella PM. Atazanavir urolithiasis. N Engl J Med 2006; 355:2158-2159.
4. Kessler DA. Introducing MEDWatch. A new approach to reporting medication and device adverse effects and product problems. JAMA 1993; 269:2765-2768.



 


Copyright © 2007 -HIV i-Base, Publisher. All rights reserved to I-BASE HIV Treatment Bulletin. Permission to reproduce courtesy of HIV i-Base, Third Floor East, Thrale House, 44-46 Southwark Street, London SE1 1UN - T: +44 (0) 20 7410 8488 F: +44 (0) 20 7410 8489 I-BASE HIV Treatment

Information in this article was accurate in June 10, 2007. The state of the art may have changed since the publication date. This material is designed to support, not replace, the relationship that exists between you and your doctor. Always discuss treatment options with a doctor who specializes in treating HIV.